Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 138, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 9, 2016, 3:37 AM CDT for Mississippi County, Arkansas; Dyer County, Lauderdale County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2016, 3:37 AM CDT (08:37 UTC)
- Expired
- Jul 9, 2016, 4:15 AM CDT
- In force
- 38 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mississippi County, AR, Dyer County, TN, Lauderdale County, TN
The radar
The Memphis radar (KNQA), 61 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 8.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1709 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1727 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
471
WUUS54 KMEG 090837
SVRMEG
ARC093-TNC045-097-090915-
/O.NEW.KMEG.SV.W.0138.160709T0837Z-160709T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
337 AM CDT SAT JUL 9 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
SOUTHWESTERN DYER COUNTY IN WESTERN TENNESSEE...
NORTHEASTERN LAUDERDALE COUNTY IN WESTERN TENNESSEE...
* UNTIL 415 AM CDT
* AT 337 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
BLYTHEVILLE...MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BLYTHEVILLE...RIPLEY...UNIONVILLE...EDITH...STINGER...BARFIELD...
NANKIPOO...PORTER GAP...DOUBLE BRIDGES...DRYHILL...ARP...CHIC...
ARMOREL...BARR...NUMBER NINE...CURVE...TIGER TAIL...PAPAW RIDGE...
HUFFMAN AND TOMATO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3582 8985 3600 8982 3600 8944 3571 8945
TIME...MOT...LOC 0837Z 281DEG 9KT 3591 8977
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
771
WWUS54 KMEG 090909
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
409 AM CDT SAT JUL 9 2016
ARC093-TNC045-097-090919-
/O.EXP.KMEG.SV.W.0138.000000T0000Z-160709T0915Z/
MISSISSIPPI AR-DYER TN-LAUDERDALE TN-
409 AM CDT SAT JUL 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MISSISSIPPI...
SOUTHWESTERN DYER AND NORTHEASTERN LAUDERDALE COUNTIES WILL EXPIRE AT
415 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3582 8985 3600 8982 3600 8944 3571 8945
TIME...MOT...LOC 0907Z 281DEG 9KT 3591 8977
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:28 AM CDT, 9 minutes earlier.
Area forecast discussion, Jul 9, 3:28 AM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Memphis TN 328 AM CDT SAT JUL 9 2016 .DISCUSSION... We have an increasingly active radar this morning. Showers and thunderstorms have slowly drifted into East Arkansas over the past couple of hours...and have quickly developed across West Tennessee. A well defined outflow boundary is approaching the Mississippi River. If it remains on pace...it will likely move across the Memphis Metro just prior to sunrise. We will have to keep an eye on this feature today...as it could act as a focus for additional showers and thunderstorms. An ill-defined cold front is located across South Missouri into West Kentucky...masked by outflow from showers and thunderstorms. This feature is expected to sink a bit further south...likely stalling across West Tennessee and Northeast Arkansas during the day today. Showers and thunderstorms are expected to be enhanced along and south of this front. As with most storms this time of year..some storms could be strong or even severe...although widespread severe storms are not expected. Precipitable water values of over 2.0 inches will result in torrential rainfall rates...possibly as high as 4 inches per hour at times resulting in localized flooding problems. Flooding will be most likely in poorly drained and urban areas. Frequent lightning is also expected. Conditions do not look favorable for large hail or tornadoes...but localized gusty wind could topple a few trees. Cloud cover should curb temperatures a bit today. Expect highs mostly in the middle to upper 80s...although any breaks in cloud cover could result in a quick surge into the low 90s. The front will likely remain stalled over West Tennessee and East Arkansas through Sunday keeping rain/thunderstorm chances enhanced and temperatures slightly cooler than we have see lately. Highs Sunday should be in the upper 80s to near 90 degrees. Strong storms featuring heavy rain...frequent lightning and gusty wind are expected to continue Sunday. The cold front should lift back to the north Sunday night into Monday. A few showers and weaker thunderstorms will linger...especially over West Tennessee near the Tennessee River...but overall...expect a drier forecast Monday. Temperatures will trend slightly warmer...but aren't expected to be as warm as the past work week. A weak cutoff low may linger over the Midsouth Monday. The ECMWF has fallen more in line with the less progressive GFS keeping it around a bit longer. As long as it remains over the region...at least a few showers and enhanced cloud cover will remain in the forecast. By Tuesday...it should shift off to the East as it weakens...and a weak ridge will build in from the Southwest. For now it looks like we will see near normal temperatures for the upcoming work week. Highs should be in the upper 80s to low 90s. Zonal flow midweek may turn northwesterly again by the end of the work week...but confidence in the forecast is low after Wednesday. 30 && .AVIATION.../06z TAFs/ Generally VFR conditions are anticipated across the CWA overnight although scattered showers and thunderstorms are expected to increase in coverage late. Tempo vis/ceiling restrictions are likely within stronger storms. Scattered convection is likely on Saturday, with the greatest chance being during the morning and early afternoon hours as the next shortwave trough approaches. However, we do anticipate diurnal convection during the late afternoon and early evening hours, although coverage could be somewhat limited due to earlier thunderstorm development. Winds will be from a general westerly direction at 5-7 kts much of the day tomorrow, becoming light from the south after sunset. Johnson && .MEG Watches/Warnings/Advisories... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jul 9, 3:21 AM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 321 AM CDT SAT JUL 9 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-101030- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 321 AM CDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS FEATURING LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING AND GUSTY WIND ARE EXPECTED ACROSS THE MIDSOUTH. LOCALLY HEAVY RAINFALL MAY RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG THUNDERSTORMS ARE EXPECTED TO CONTINUE SUNDAY...WITH DIMINISHING COVERAGE MONDAY. STRONG GUSTY WIND IS POSSIBLE. LOCALLY HEAVY RAINFALL MAY RESULT IN FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Jul 8, 9:44 PM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
944 PM CDT FRI JUL 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG SEDGWICK 35.98N 90.86W
07/08/2016 LAWRENCE AR TRAINED SPOTTER
LARGE TREE BRANCH LAYING ON HWY 63 AT LAWRENCE CO LINE
FROM CRAIGHEAD CO.
0405 PM TSTM WND DMG SEDGWICK 35.98N 90.86W
07/08/2016 LAWRENCE AR BROADCAST MEDIA
A FEW TREES DOWN AND A POOL DAMAGED.
&&
JOHNSONThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:09 PM CDT | Special Weather Statement | MEG | Benton, Henry | 21 min |
| Jul 8, 7:31 PM CDT | Special Weather Statement | MEG | Henry | 29 min |
| Jul 9, 6:37 AM CDT | Flash Flood Warning | MEG | Chester, Henderson, Madison | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Severe Thunderstorm Warnings in Arkansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.